I remain very frustrated about the difficulty of "reversing" type 2 diabetes in people who are not overweight, and the genetics and environmental causes are still very vague. Scientists are working on this but we need more research.View Thread
Dear howls, I agree those fasting levels seem higher than exepected for your A1c. Opinions are mixed about starting metformin in such cases, but all agree that an ambitous eating and exercise strategy would be the best approach to try to bring those glucose levels closer to normal.
Any room for improvement on that front? Do you have any extra body fat to lose?
Dear jaayers, Thank you for your important post. I agree with you that you need to know exactly what your diabetes status is, in order for you to make informed decisions.
Criteria for type 2 diabetes is fasting glucose of 126 mg/dL with a confirmation test to exclude lab error, or a hemoglobin A1c level of 6.5% or higher (A1c 5.7% to 6.4% is considered "increased risk" and I prefer to call it prediabetes). It would make sense to get an A1c test and another fasting glucose level. I think it is very likely that you have type 2 diabetes or prediabetes and the A1c test is very important at this stage. Not just for diagnosis, but to help you measure your improvement over time.
Even if you don't have diabetes or prediabetes, I recommend acting "as if". In my view, we should all be leading the kind of lifestyle designed to reverse, minimize, or avoid type 2 diabetes. I do.
Dear wahmse, You've raised an important topic and I agree with the feedback.
I encourage you to keep working with your healthcare team to made decisions together.
Here are my general thoughts about medications including metformin, as discussed in one of my blog posts:
Most patients I see are already taking metformin , which is the preferred second line treatment after lifestyle change. Opinions differ about when to start this drug. Some experts advocate starting it in patients who have pre-diabetes because clinical trial evidence demonstrates that it can delay the progression to type 2 diabetes, while other experts could argue that there is little evidence that it reduces diabetes complications when the A1c is below 7.0%, so no point in starting it until 7.0% It is important to discuss these issues with patients. I typically recommend initiating it in patients with A1c's of 6.5% who cannot push it any lower via lifestyle change. For patients who are already on metformin, I do not decrease the dose unless the A1c is 6.0% or less. I might reduce the dose by half every 3 months, as long as the A1c stays at 6.0% or less. I stop the final 500 mg of metformin when the A1c is 6.0% or less for at least 3 months. Once a patient has discontinued it, I would then recommend restarting it if the A1c reaches 6.5%. Other alternative approaches would also be reasonable, and patient and physician preferences should be taken into account when making such decisions about starting and stopping metformin. Some drugs can lower the blood sugar levels below the normal range, causing symptoms of hypoglycemia . These drugs, which include insulin and those in the sulfonylurea family (which are common in patients on more than one kind of diabetes pill) need to be reduced or discontinued by the clinician as required to avoid hypoglycemia, so these are typically the first drugs to be discontinued. It is important that patients who take these medications check their blood sugar levels regularly, particularly while making lifestyle changes. Doing so lets us know the risk of future hypoglycemia and guides the decision about when to decrease or discontinue such medications. For patients on insulin, this type of monitoring is mandatory. Initially, insulin dose reduction typically mirrors dietary carbohydrate reduction, and many patients are quickly using half as much insulin, particularly the short-acting insulin boluses used to prevent hyperglycemia during and after meals. Weight loss often brings additional reductions and sometimes discontinuations of insulin, however the glucose and A1c levels are the key to managing insulin dosing over time. The majority of my patients have not been able to discontinue insulin altogether, although nearly all of them have been able to significantly reduce their dose as well as their A1c levels. The chances of discontinuing insulin are best when the lifestyle adherence levels are high, the weight loss is large, the initial insulin requirement is relatively low, and the duration of diabetes is short, almost always less than 10 years. In the absence of insulin or sulfonylureas, then other drugs (such as pioglitizone) come off next. I typically wait until the A1c is 6.5% or less to propose stopping such drugs, and would not initiate or re-initiate any diabetes drugs (other than metformin as noted above) unless the A1c is above 7.0%. So, in summary, ambitious eating and exercise goals are important in all stages of diabetes, and drugs are crucially important in patients who cannot otherwise keep the A1c below 7.0%. Metformin is the first drug of choice whenever possible, and the last drug to be discontinued in patient who normalize glucose levels via lifestyle changes. The A1c levels to start and stop metformin are up for debate, and may be individualized according to patient and clinician preferences. It is clear that medications can be avoided, delayed, or discontinued when lifestyle efforts are intensified and sustained. For many (if not most) patients, lifestyle coaching by a clinician, dietitian, personal trainer, peer group, etc. can dramatically increase the odds of success. - Michael Dansinger, MDView Thread
These symptoms--headaches, light-headedness, dizziness--are not easily explained as a side-effect of long-term insulin use. You note that no one has been able to explain those symptoms so I encourage you to keep working with your doctor or medical team to look into it. There are many potential causes for such symptoms and I agree with others that medical evaluation is appropriate. Longstanding diabetes can potentially predispose to medical problems that could produce such symptoms. If doctors reassure you that there is no sign of a serious problem I encourage you to get their commentary on whether they think it could be due to long-standing insulin use, however it does not seem likely to me.